A cancer patient develops severe, irreversible cardiomyopathy because the maximum lifetime dose of an anticancer drug was exceeded. Which of the following is most likely responsible for this patient’s symptoms? (AIPG 2011)
a. Doxorubicin, an antitumor antibiotic, is cardiotoxic, and the risk for and severity of cardiomyopathy is dose-related. [There is a maximum recommended lifetime (cumulative) dose for this drug, and if it exceed the risk of cardiac damage rises significantly]
b. Asparaginase, used only for acute lymphocytic leukemia, tends to cause mainly pancreatitis, hepatic dysfunction, and allergic/hypersensitivity reactions. The main organ-specific toxicity of bleomycin, also an antitumor antibiotic, is pulmonary damage that presents initially usually as pneumonitis. In some cases, the pulmonary damage will progress to pulmonary fibrosis that is irreversible.
c. Cisplatin’s main dose-limiting toxicity is renal damage, which can be prevented somewhat by ensuring that the patient is adequately hydrated and producing adequate amounts of urine. Diuretics may be used as adjuncts. The goal is to minimize accumulation of the nephrotoxic drug in the renal tubules and urine. (A related drug, oxiliplatin, tends to cause peripheral sensory neuropathies and does so in most patients who receive this drug.)
d. Cyclophosphamide has no particular organ-specific toxicity Rather, main manifestations of toxicity involve rapidly growing cells such as those in the bone marrow, intestinal tract mucosae, and hair follicles.
e. Vincristine’ s major dose-limiting toxicity is peripheral nerve damage: motor, sensory, and in some cases autonomic. It probably arises in a manner related to the drug’s anticancer effect: inhibition of microtubular function—or, in the case of nerves, neurotubules—as a result of drug binding to tubulin.